Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 121, NWS Midland/Odessa, TX

May 26, 2008Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2008, 7:45 PM CDT for Pecos County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2008, 7:45 PM CDT (00:45 UTC)
Expired
May 26, 2008, 8:45 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Pecos County, TX

What was reported inside it

TimeReportWhereRemark
May 26, 8:06 PM CDTHAIL 132 Se Fort Stockton, TXQUARTER SIZED HAIL REPORTED 32 MILES SE OF FORT STOCKTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 270045
SVRMAF
TXC371-270145-
/O.NEW.KMAF.SV.W.0121.080527T0045Z-080527T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
745 PM CDT MON MAY 26 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 845 PM CDT

* AT 738 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE          
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS      
  LOCATED OVER CENTRAL PECOS COUNTY...OR 22 MILES SOUTHEAST OF FORT  
  STOCKTON...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...     
  CENTRAL PECOS COUNTY...AND HIGHWAY 285 FROM 15 TO 27 MILES         
  SOUTHEAST OF FORT STOCKTON.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHWESTERN TEXAS.

LAT...LON 3079 10256 3070 10228 3061 10238 3044 10238
      3039 10268 3040 10286 3064 10293
TIME...MOT...LOC 0044Z 354DEG 4KT 3061 10268

$$
1 follow-up statement
000 
WWUS54 KMAF 270121
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT TUE MAY 26 2008

TXC371-270145-
/O.CON.KMAF.SV.W.0121.000000T0000Z-080527T0145Z/
PECOS TX-
821 PM CDT TUE MAY 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL PECOS COUNTY...

AT 817 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL PECOS COUNTY...OR ABOUT 20 MILES SOUTHEAST OF
FORT STOCKTON...MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL
PECOS COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHWESTERN TEXAS.

LAT...LON 3073 10271 3069 10253 3049 10266 3064 10293
TIME...MOT...LOC 0121Z 279DEG 7KT 3064 10275

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:53 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, May 26, 2:53 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT MON MAY 26 2008

.DISCUSSION...

SHORT TERM CONCERN IS CONVECTION EXPECTED TO DEVELOP ALONG A
DRYLINE CURRENTLY SITUATED FROM TATUM...TO WINK...THEN BACK
SOUTHWEST. THE DAVIS MOUNTAINS HAVE MANAGED TO MAINTAIN THEIR
MOISTURE WHICH IS CAUSING THIS AREA TO BE THE FIRST TO INITIATE
CONVECTION. 18Z RUC IS SHOWING HIGH CAPE VALUES FROM 2500-3000J/KG
WHICH WILL BE AMPLE TO GET CONVECTION FIRING. SHEAR VALUES ARE LOW
OUT WEST BUT STEADILY INCREASE TO 25-30KTS 0-6KM IN THE EASTERN
PERMIAN BASIN. HOWEVER FURTHER EAST THERE IS ALSO MORE CAPPING
FROM A WARM LAYER AT AROUND 3-5KFT SO THERE IS NO AREA EXTREMELY
FAVORABLE FOR SEVERE CONVECTION. THAT SAID THE BOTTOM LINE IS WITH
HIGH CAPE ANY STORMS CAN CREATE A STRONG ENOUGH STORM RELATIVE
SHEAR ENVIRONMENT FAVORABLE FOR SEVERE WIND AND HAIL AND FEEL THAT
WE WILL SEE THIS LATER THIS AFTERNOON INTO THIS EVENING.

CONVECTION WILL MOVE EAST OVERNIGHT BUT COULD SEE THE SAME
TOMORROW WITH A DRYLINE REMAINING IN THE AREA. THE SEVERITY OF
CONVECTION TOMORROW IS STILL UP IN THE AIR WITH INSTABILITY NOT AS
HIGH AS TODAY...BUT IT WILL HAVE TO BE WATCHED. A COLD FRONT DROPS
DOWN INTO THE NORTHERN BASIN WEDNESDAY AFTERNOON WHICH COULD BE
THE FOCUS FOR MORE THUNDERSTORMS. IN ADDITION...DEEP SOUTHEASTERLY
FLOW WILL ADVECT MOISTURE AGAINST THE MOUNTAINS AND HAVE ADDED
SLIGHT CHC POPS OUT WEST TO ACCOUNT FOR THIS.

AFTERWARD AN UPPER RIDGE WILL SETTLE IN GIVING US A BIT OF A
SUMMER PATTERN. LEFT THE ISOLATED THUNDERSTORMS FOR THE DAVIS
MOUNTAINS NEXT WEEKEND THOUGH NOT TOO CERTAIN ON THIS HAPPENING.

HENNIG

&&

.FIRE WEATHER...

THE RED FLAG WARNING TODAY WORKED OUT FOR GDP...BUT OTHER AREAS
STRUGGLED TO GET THE WINDS UP. TOMORROW WILL BE MORE OF THE SAME
BUT WINDS ARE EXPECTED TO BE SLIGHTLY LESS AND JUST DO NOT SEE
ENOUGH TO ISSUE ANY PRODUCTS AT THIS TIME. DRY LIGHTNING WILL BE A
PROBLEM THROUGH WEDNESDAY WITH THUNDERSTORM CHANCES IN THE
FORECAST. WINDS SHOULD REMAIN MODEST OUT WEST BUT IF ANY STARTS
OCCUR EAST OF THE DRYLINE...THEN THE FIRE WILL BE HARDER TO
CONTROL WITH WINDS STRONGER ACROSS THE LOWER TRANS PECOS AND
EASTERN PERMIAN BASIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  95  71  92  /  40  30  30  20
CARLSBAD NM                60  96  63  90  /   0  10  20  20
DRYDEN TX                  71  94  70  92  /  20  30  20  10
FORT STOCKTON TX           70  97  69  94  /  30  30  20  10
GUADALUPE PASS TX          62  89  63  87  /   0   0  10  20
HOBBS NM                   60  97  66  90  /  10  10  20  20
MARFA TX                   56  90  57  87  /  20  20  10  10
MIDLAND INTL AIRPORT TX    70  95  66  92  /  30  30  30  20
ODESSA TX                  71  96  69  91  /  30  30  30  20
WINK TX                    67 101  73  96  /  20  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

12/10
Hazardous weather outlook, May 26, 2:12 PM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT MON MAY 26 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
212 PM CDT MON MAY 26 2008 /112 PM MDT MON MAY 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND EAST OF A LAMESA...MIDLAND...FORT STOCKTON LINE LATE
THIS AFTERNOON AND LAST INTO THIS EVENING. HAIL TO THE SIZE OF
GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE
WITH THESE STORMS.

DRY AIR WILL RESIDE OVER THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND WEST TEXAS...AND INTO THE WESTERN PERMIAN BASIN AND
STOCKTON PLATEAU LATE THIS AFTERNOON AND EARLY THIS EVENING.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR OVER THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS WHERE
SOUTHWEST WINDS WILL REACH OR EXCEED 20 MPH... RELATIVE HUMIDITY
VALUES WILL DROP TO THE SINGLE DIGITS AND FIRE DANGER WILL BE VERY
HIGH TO EXTREME. NEAR CRITICAL CONDITIONS WILL OCCUR FURTHER SOUTH
ACROSS THE UPPER TRANS PECOS...VAN HORN AREA AND DAVIS MOUNTAINS
WHERE WIND SPEEDS WILL BE A LITTLE WEAKER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF SOUTHEAST
NEW MEXICO AND WEST TEXAS TUESDAY THROUGH WEDNESDAY NIGHT.  SOME OF
THESE STORMS COULD BE SEVERE...ESPECIALLY IN THE AFTERNOON AND
EVENING EACH DAY.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 26, 4:09 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             IMPERIAL                31.27N 102.69W
05/26/2008  E1.00 INCH       PECOS              TX   TRAINED SPOTTER

            QUARTER SIZED HAIL IN IMPERIAL.

&&

CDANIELS
Local storm report, May 26, 5:05 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 N FORT STOCKTON       30.91N 102.89W
05/26/2008  E0.75 INCH       PECOS              TX   TRAINED SPOTTER

&&

CDANIELS
Local storm report, May 26, 6:10 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             13 E FORT STOCKTON      30.89N 102.67W
05/26/2008  E1.75 INCH       PECOS              TX   LAW ENFORCEMENT

            GOLFBALL SIZED HAIL AT MILE MARKER 273 ON I-10.

&&

CDANIELS
Local storm report, May 26, 6:12 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TORNADO          18 E FORT STOCKTON      30.89N 102.58W
05/26/2008                   PECOS              TX   PUBLIC

            REPORT OF TORNADO TOUCHDOWN AT MILE MARKER 278.

&&

CDANIELS
Local storm report, May 26, 6:13 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             18 E FORT STOCKTON      30.89N 102.58W
05/26/2008  E4.25 INCH       PECOS              TX   LAW ENFORCEMENT

            SOFTBALL SIZED HAIL REPORTED AT MILE MARKER 278 ON I-10.

&&

CDANIELS
Local storm report, May 26, 7:03 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FLASH FLOOD      13 ENE FORT STOCKTON    30.96N 102.68W
05/26/2008                   PECOS              TX   LAW ENFORCEMENT

            TWO FEET OF WATER ON I-10 SERVICE ROAD NEAR MILE MARKER
            273.

&&

CDANIELS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:24 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell36 min
May 26, 8:44 PM CDTSevere Thunderstorm WarningMAFPecos31 min
May 26, 9:13 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell32 min
May 27, 3:24 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
May 27, 4:15 PM CDTSevere Thunderstorm WarningMAFPecos45 min
May 27, 4:46 PM CDTSevere Thunderstorm WarningMAFPecos44 min
May 27, 5:10 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
May 27, 5:22 PM CDTSevere Thunderstorm WarningMAFPecos38 min
May 27, 5:31 PM CDTSevere Thunderstorm WarningMAFGaines59 min
May 27, 5:44 PM CDTSevere Thunderstorm WarningMAFDawson61 min
May 27, 5:56 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward64 min
May 27, 6:16 PM CDTSevere Thunderstorm WarningMAFBrewster59 min
May 27, 6:32 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines43 min
May 27, 6:35 PM CDTTornado WarningMAFDawson25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.